SEARCH

Entries in Poison (2)

Friday
Sep162011

Number of Kids Poisoned by Household Meds Up 28%

Comstock/Thinkstock(CINCINNATI) -- Every year, half a million kids age 5 and younger get into household medications and are poisoned. Though parents tend to believe that these tragic accidents will never happen to their kids, Dr. Randall Bond, a leading advocate for better prescription drug safety in the home, is proof that it can happen to anyone.

"We had a bottle of Sudafed in the top shelf of the cabinet in our bedroom, and we thought our children would never get into it," he says.  "But sure enough, we had guests over and my daughter, who was 3 at the time, opened all the drawers, climbed onto the counter, and opened up the medicine cabinet and started to take it."

Luckily, Bond got to his daughter before an emergency room visit was necessary, but this is not the case for the 50,000 kids each year who end up in the ER when they are accidentally poisoned with household pharmaceuticals -- and that number is on the rise.

According to research led by Bond and his colleagues at the Cincinnati Children's Hospital Medical Center, the number of kids under 5 seeking emergency medical care because of these poisonings increased by 28 percent between 2001 and 2008.

"Ninety-five percent of these visits were related to kids getting into somebody's medicine, not due to misdosing of their own medicine and the vast majority were of prescription meds," says Bond.

This may be due to the fact that more people are prescribed prescription painkillers than in the past, so these drugs are more present in the home, says Dr. Gary Smith, director of the Center for Injury Research and Policy at Nationwide Children's Hospital.  Prescriptions for the painkiller oxycodone, for example, have gone up more than 500 percent in recent years, he says.

Because kids spend most of their time at home, having more prescription drugs, especially potent ones like opiate painkillers, poses a great threat to toddlers and preschoolers, who tend to explore their surroundings, Smith says.

These drugs can have deadly consequences, much more so than over-the-counter meds, Bond says: "One 80 milligram oxycodone is enough to kill a child -- he'll stop breathing."

The rise in child poisonings by prescription drugs has led the Centers for Disease Control and Prevention to spearhead Project Initiative, a collaboration between the Food and Drug Administration, private sector companies and consumer/patient advocates, which meets next week to discuss medication safety and how to better design medication packaging to make it more childproof.

Copyright 2011 ABC News Radio

Thursday
May052011

Child Poisoned by Noodles Cooked in PCP Pot

Stockbyte/Thinkstock(NEW HAVEN, Conn.) -- A five-year-old Connecticut girl is listed in stable condition after she was accidentally fed noodles laced with the illegal hallucinogen PCP Monday. The girl’s mother, Hope Brodie, 26, had cooked PCP in a kitchen pot on Sunday, and the same pot was used by a relative the next day to make the child's dinner.

Brodie has been charged with risk of injury to a minor, and the Department of Children and Families has become involved in the case.

"The child presented with the typical PCP-like effects, and the hospital consulted with us," says Buddy Sangalli, director of the Connecticut Poison Center. "With pediatric patients especially, the hospital will often consult with a poison center."

PCP, originally developed in the 1950s as an intravenous surgical anesthetic, can cause delusions and hallucinations, often giving users feelings of invincibility. PCP poisoning in a child can also cause change in body temperature, increased blood pressure, seizures and even coma. It can also indirectly damage the kidneys and muscles, Sangalli says.  

The five-year-old Connecticut girl became hyperactive and confused. She also claimed she had four noses, according to Medical News Today.

"Adults who take the drug are somewhat prepared for what to expect from it. A child would have a more severe reaction and might be more frightened, which might affect their overall body function and put extra stress on the heart," says Sangalli.

In 2009, 17 kids age five and younger were reported to poison centers with PCP exposure, according to data from the American Association of Poison Control Centers.

Copyright 2011 ABC News Radio







ABC News Radio